Absence of Diarrhea in Toxic Megacolon Complicating Clostridium difficile Pseudomembranous Colitis

George W. Burke, Mary E. Wilson, Isaac O. Mehrez

Research output: Contribution to journalArticlepeer-review

30 Scopus citations

Abstract

We describe a patient with Clostridium difficile-associated pseudomembranous colitis who presented with toxic megacolon without diarrhea. The discussion includes a brief review of the literature, and suggests an important role for endoscopy in the diagnosis of pseudomembranous colitis and, possibly, as part of the therapy for toxic megacolon associated with Clostridium difficile colitis. The unusual combination of toxic megacolon without antecedent diarrhea should be recognized as a possible manifestation of antibiotic-associated pseudomembranous colitis, especially in the setting of simultaneous antimicrobial and opiate administration. Early diagnosis and disease-specific intervention can be lifesaving.

Original languageEnglish (US)
Pages (from-to)304-307
Number of pages4
JournalThe American journal of gastroenterology
Volume83
Issue number3
DOIs
StatePublished - Mar 1988
Externally publishedYes

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Absence of Diarrhea in Toxic Megacolon Complicating Clostridium difficile Pseudomembranous Colitis'. Together they form a unique fingerprint.

Cite this